Nausea

A feeling of wanting to vomit or be sick.

Causes

Causes for nausea are multiple but in HIV infection are most commonly due to stomach problems such as diarrhoeal illness, drug side-effects, acute infections and emotional problems such as anxiety.

What to do

If the nausea is associated with other symptoms, the underlying cause needs to be investigated and treated. If it is due to a drug then the dose and frequency may need to be altered or the drug discontinued.

Nausea is a common drug side-effect; it has been reported with almost every anti-HIV drug apart from the NNRTIs, and is particularly common with AZT, ddI and the protease inhibitors. It is also a very common experience during treatment with cancer drugs (chemotherapy).

Anti-nausea medication (anti-emetics), either as tablets or injections can be prescribed and may be necessary, especially if a specific drug treatment needs to be continued (such as high-dose cotrimoxazole).

Patients can be prescribed anti-nausea medication before they start treatment as a back-up. In most cases, nausea begins to go away after a few weeks as the body adjusts to the medication. Medication usually starts with domperidone (10 to 20mg every four to eight hours) or metoclopramide (also available in slow release form, which requires fewer tablets to be taken). A liquid form of metoclopramide is available, which can also be used in children. Metoclopramide may cause tiredness, dizziness or sleeplessness in some cases.

An alternative for the control of mild nausea is ginger tea or tablets, although these have not been tested for their effect on nausea caused by HIV medication.

More severe nausea - or nausea that does not respond to the drugs above - may be treated with prochlorperazine or ondansetron. Ondansetron may cause headache, dizziness, slight drowsiness or constipation. The cannabinoid drug nabilone may be prescribed if these drugs do not work.

Guidance on taking medicines after vomiting

If the medicine is taken on an empty stomach (e.g. ddI):

  • If you vomit less than one hour after taking the drug(s), take again.
  • If you vomit more than one hour after taking the drug(s), do not take again.
  • If you can see the capsule or tablet in the vomit, take it again.

If the medicine is taken with food:

  • If you vomit less than three hours after taking the drug(s), take again.
  • If you vomit more than three hours afterwards, do not take again.

If you can see the capsule or tablet in the vomit, take it again.

See also: Anorexia.

Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.